Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 56, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 16, 2015, 5:40 PM CDT for Reno County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2015, 5:40 PM CDT (22:40 UTC)
- Expired
- Apr 16, 2015, 6:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Reno County, KS
The radar
The Wichita radar (KICT), 60 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 4:02 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 283 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1583 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
871
WUUS53 KICT 162240
SVRICT
KSC155-162315-
/O.NEW.KICT.SV.W.0056.150416T2240Z-150416T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
540 PM CDT THU APR 16 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL RENO COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 615 PM CDT
* AT 539 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ARLINGTON...
OR 8 MILES NORTHWEST OF PRETTY PRAIRIE...MOVING NORTHEAST AT 15
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SOUTH HUTCHINSON...PRETTY PRAIRIE...ARLINGTON...PARTRIDGE AND
YODER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3774 9810 3790 9824 3811 9807 3792 9779
TIME...MOT...LOC 2239Z 227DEG 14KT 3789 9810
HAIL...1.00IN
WIND...60MPH
$$
RITZMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:26 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Apr 16, 2:26 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 226 PM CDT THU APR 16 2015 .SYNOPSIS... ISSUED AT 220 PM CDT THU APR 16 2015 A STRONG UPPER LOW WILL CONTINUE TO SETTLE OVER THE FOUR CORNERS REGION THROUGH TONIGHT...BEFORE SHIFTING OVER PRIMARILY COLORADO/NEW MEXICO ON FRIDAY. THE UPPER LOW IS PROGGED TO GRADUALLY OPEN UP AND WEAKEN SOME LATER IN THE WEEKEND...AS IT TRAVERSES SLOWLY EASTWARD ACROSS KANSAS. AT THE SURFACE...LOW PRESSURE WILL FORM NEAR THE OKLAHOMA PANHANDLE BY THIS EVE...WITH A DRYLINE EXTENDING SOUTHWARD THROUGH THE TEXAS PANHANDLE. A STATIONARY FRONT WILL EXTEND NORTHEAST FROM THE LOW ACROSS NORTH-CENTRAL KANSAS. THE FRONT WILL LIFT BACK NORTH ON FRIDAY...WITH THE DRYLINE REMAINING OVER THE CENTRAL/SOUTHERN HIGH PLAINS. THE DRYLINE WILL SHIFT EAST TO CENTRAL KS ON SATURDAY...AND WILL BE OVERTAKEN BY A COLD FRONT PASSING SOUTHWARD ACROSS KANSAS ON SUNDAY. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 220 PM CDT THU APR 16 2015 SCATTERED-NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON INTO THIS EVENING FROM THE CENTRAL/SOUTHERN HIGH PLAINS INTO CENTRAL KANSAS...AS A MID-UPPER JET STREAK (NOTED ON SATELLITE WV IMAGERY) NOSES INTO THE REGION FROM NEW MEXICO ENHANCING LOW- LEVEL CONVERGENCE ALONG THE FRONT AND DRYLINE. SHEAR/INSTABILITY FAVOR SUPERCELLS MAINLY FROM SOUTHWEST KS SOUTHWARD INTO THE OK/TX PANHANDLES...AND STRONG-SEVERE MULTICELLS FURTHER NORTHEAST ALONG THE FRONT. SOME OF THIS ACTIVITY WILL AFFECT CENTRAL KS AND THE WESTERN PART OF S-CNTRL KS. HOWEVER...THE DEEP-LAYER SHEAR DROPS OFF ROUGHLY TO THE EAST OF I-135. REDUCED RAIN CHANCES SUBSTANTIALLY EAST OF THE KS TURNPIKE...WITH THE LIFT FOCUSING FURTHER WEST. CLUSTERS OF ELEVATED MORNING CONVECTION (SOME CORES WITH HAIL) COULD BE ONGOING FRIDAY ACROSS CENTRAL/EASTERN KS...AND THIS ACTIVITY SHOULD PROGRESS EAST AND DIMINISH DURING THE AFTERNOON. RENEWED SURFACE-BASED STRONG-SEVERE CONVECTION IS EXPECTED TO DEVELOP FRIDAY PM/EVE...GIVEN SUFFICIENT CLEARING/INSOLATION NEAR AND JUST EAST OF THE DRYLINE EXTENDING FROM NORTHWEST KS...TO WESTERN OK. THIS ACTIVITY WILL DEVELOP IN RESPONSE TO DIFFLUENT UPPER FLOW AND STRONG SURFACE-850 CONVERGENCE NEAR THE DRYLINE...HOWEVER IT WILL INITIATE TO THE WEST OF CENTRAL/SOUTH CENTRAL KS AND 850-300 MB MEAN FLOW FAVORS NORTHWARD MOVING STORMS. SOME OF THIS ACTIVITY COULD REACH CENTRAL/SOUTH CENTRAL KS FRIDAY NIGHT AS THE LOW-LEVEL JET VEERS...BUT WOULD ANTICIPATE A WEAKENING TREND OVERNIGHT WITH DIURNAL INSTABILITY DROPPING OFF QUICKLY. LINGERING CLUSTERS OF ELEVATED CONVECTION OVER EASTERN KANSAS SATURDAY MORNING...SHOULD DIMINISH IN THE AFTERNOON. THE UPPER LOW AND DRYLINE WILL SHIFT SLIGHTLY EAST SATURDAY...PUTTING CENTRAL/SOUTH CENTRAL KS IN A FAVORABLE AREA FOR SURFACE-BASED STRONG-SEVERE STORMS IN THE AFTERNOON/EARLY EVE. THE NAM12 PATTERN RESEMBLES H5 COLD CORE/LOW TOPPED SUPERCELL POTENTIAL VIA SEVERAL ASPECTS INCLUDING 150-300 J/KG OF SURFACE-3KM CAPE...GIVEN STRONG INSOLATION OCCURS WITH STEEPENED LOW-MID LEVEL LAPSE RATES. LINGERING SHOWERS/THUNDERSTORMS ARE POSSIBLE SUNDAY AS THE REMNANT SHORTWAVE TROUGH MOVES THROUGH EASTERN KS. RAIN CHANCES WILL END SUNDAY NIGHT BEHIND THE DEPARTING WAVE. SLIGHTLY ABOVE CLIMO TEMPERATURES CAN BE EXPECTED THROUGH SATURDAY...TAPERING BACK TO NEAR CLIMO ON SUNDAY. JMC .LONG TERM...(MONDAY THROUGH THURSDAY) ISSUED AT 220 PM CDT THU APR 16 2015 THE MEDIUM RANGE PERIOD WILL FEATURE A SPLIT UPPER FLOW PATTERN...WITH A PERSISTENT UPPER LOW OVER THE GREAT LAKES...A CLOSED UPPER HIGH FORMING OVER WESTERN CANADA...AND A NEW UPPER LOW FORMING WITHIN THE SUBTROPICAL BELT OVER THE SOUTHWESTERN STATES. TEMPERATURES WILL BE NEAR SEASONAL LEVELS FOR THE LATTER PART OF APRIL. A DRIER AIRMASS WILL AFFECT THE AREA EARLY NEXT WEEK BEHIND THIS WEEKEND'S DEPARTING SYSTEM. THUNDERSTORM CHANCES MAY RETURN TOWARD MID-LATE WEEK...AS WEAK SHORTWAVES EJECT OUT OF THE SOUTHWESTERN STATES CLOSED LOW...AND LOW-LEVEL MOISTURE BEGINS RETURNING NORTHWARD. JMC && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 102 PM CDT THU APR 16 2015 THERE ARE 2 CONCERNS THIS AFTN: 1) TSRA POTENTIAL FOR PRIMARILY CNTRL KS. 2) "LOW-END" MVFR CIGS (1000-1700FT) ACRS SE KS WITH THE LOWEST CIGS OVER KCNU. A 20-30 MILE WIDE AXIS OF SHRA & SCT TSRA EXTENDED FROM CNTRL KS BETWEEN LINCOLN & KSLN...TO ~35 MILES W OF KHUT TO SW KS/NW OK BDR 40-50 MILES S OF KDDC. THE EWD PROGRESSION OF THE MODERATE CONVECTION HAS BEEN MINIMAL WHICH ISN'T SURPRISING CONSIDERING THAT A CUT-OFF MID-UPR LOW REMAINS CAMPED OVER THE UT/AZ BORDER THEREBY CAUSING THE SFC CYCLONE TO REMAIN NEARLY STATIONARY OVER ERN NM. AS SUCH THE GREATEST CHANCES OF -SHRA & ISOLD-SCT TSRA WOULD CONT FOR KRSL...KHUT & KSLN BUT THE POSITIONING OF -SHRA & ISOLD/SCT TSRA DICTATES VCSH/VCTS ASSIGNMENT TO ALL 3 TERMINALS THRU THIS EVE. SHRA/TSRA COVERAGE INCRS LATE THIS EVE OVER THESE SAME AREAS WITH PERHAPS A FEW -SHRA/TSRA VENTURING E TOWARD KICT LATE TNGT. CIGS OVER SE KS ARE TRICKY WITH 1000-1700FT REPORTED. KCNU JUST WENT VFR AT 18Z WHICH LOWERS CONFIDENCE AS SHORT-TERM SNDGS DEPICTED THE TERMINAL REMAINING IN "LOW-END MVFR" COUNTRY UNTIL ~21Z WITH CIGS RISING THEREAFTER. CIGS OVER KCNU WILL BE WATCHED CLOSELY SO BE LOOKING FOR UPDATES. && .FIRE WEATHER... ISSUED AT 220 PM CDT THU APR 16 2015 FIRE WEATHER CONCERNS WILL REMAIN LOW GIVEN RECENT RAINFALL...AND THE OUTLOOK FOR ADDITIONAL RAIN OVER THE NEXT SEVERAL DAYS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 57 74 58 74 / 40 60 60 40 HUTCHINSON 57 74 56 74 / 60 60 60 40 NEWTON 57 74 59 74 / 40 60 60 40 ELDORADO 57 74 59 74 / 40 60 60 60 WINFIELD-KWLD 57 75 58 75 / 40 60 60 50 RUSSELL 56 72 52 73 / 80 70 60 40 GREAT BEND 56 73 53 73 / 80 60 60 40 SALINA 57 74 57 73 / 60 60 60 40 MCPHERSON 57 74 57 74 / 50 60 60 40 COFFEYVILLE 58 76 58 74 / 20 50 60 60 CHANUTE 57 76 59 73 / 20 50 60 60 IOLA 57 77 59 73 / 20 50 60 60 PARSONS-KPPF 57 76 58 75 / 20 50 60 60 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 16, 3:47 PM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 347 PM CDT THU APR 16 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 347 PM CDT THU APR 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL AFFECT PORTIONS OF ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON INTO TONIGHT. A FEW THUNDERSTORMS MAY BE SEVERE WITH THE MAIN THREATS OF 50 TO 60 MPH WIND GUSTS AND HAIL UP TO PINGPONG BALL SIZE...ROUGHLY ALONG AND NORTHWEST OF A LINE...FROM ANTHONY TO MCPHERSON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS THE AREA FROM FRIDAY THROUGH SUNDAY. SOME OF THE THUNDERSTORMS MAY BE SEVERE PRIMARILY DURING THE AFTERNOON AND EVENING HOURS FRIDAY AND SATURDAY...MAINLY IN CENTRAL AND SOUTH CENTRAL KANSAS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...WITH A LOW END THREAT OF AN ISOLATED TORNADO. AFTER A BRIEF LULL EARLY NEXT WEEK...A SLIGHT CHANCE FOR THUNDERSTORMS WILL RETURN TOWARD THE MIDDLE OF THE WEEK. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING...ROUGHLY ALONG AND NORTHWEST OF A LINE FROM ANTHONY TO MCPHERSON. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Local storm report, Apr 16, 4:58 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT THU APR 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL NICKERSON 38.15N 98.09W
04/16/2015 E1.50 INCH RENO KS PUBLIC
DELAYED REPORT
&&
SGSLocal storm report, Apr 16, 5:04 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
504 PM CDT THU APR 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL TURON 37.81N 98.43W
04/16/2015 E1.00 INCH RENO KS PUBLIC
&&
SGSLocal storm report, Apr 16, 5:07 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
507 PM CDT THU APR 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 1 ESE WINDOM 38.38N 97.89W
04/16/2015 E0.88 INCH MCPHERSON KS TRAINED SPOTTER
&&
SGSLocal storm report, Apr 16, 5:08 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
508 PM CDT THU APR 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 11 E TURON 37.81N 98.23W
04/16/2015 E1.00 INCH RENO KS PUBLIC
CORRECTION OF PREVIOUS REPORT
&&
SGSLocal storm report, Apr 16, 5:22 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CDT THU APR 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL 5 S ARLINGTON 37.82N 98.18W
04/16/2015 E0.25 INCH RENO KS EMERGENCY MNGR
&&
SGSLocal storm report, Apr 16, 5:27 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
527 PM CDT THU APR 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 6 SE MCPHERSON AIRPORT 38.29N 97.63W
04/16/2015 E0.50 INCH MCPHERSON KS TRAINED SPOTTER
MOSTLY PEA SIZE HAIL WITH A FEW SLIGHTLY LARGER
&&
SGSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 6:15 AM CDT | Dense Fog Advisory | ICT | Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more | 4 hr |
| Apr 16, 2:19 PM CDT | Special Weather Statement | ICT | Rice | 26 min |
| Apr 16, 2:40 PM CDT | Special Weather Statement | ICT | Rice | 35 min |
| Apr 16, 2:59 PM CDT | Severe Thunderstorm Warning | ICT | Reno, Rice | 31 min |
| Apr 16, 3:26 PM CDT | Severe Thunderstorm Warning | ICT | Reno, Rice | 49 min |
| Apr 16, 4:09 PM CDT | Severe Thunderstorm Warning | ICT | Reno, Rice | 36 min |
| Apr 16, 4:20 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno, Rice | 40 min |
| Apr 16, 4:43 PM CDT | Severe Thunderstorm Warning | ICT | Reno, Rice | 32 min |
| Apr 16, 4:45 PM CDT | Areal Flood Warning | ICT | Reno, Rice | 6 hr |
| Apr 16, 4:51 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 24 min |
| Apr 16, 4:55 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 35 min |
| Apr 16, 5:10 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 35 min |
| Apr 16, 5:13 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 32 min |
| Apr 16, 5:40 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 35 min |
| Apr 16, 5:42 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 33 min |
| Apr 16, 6:12 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 21 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.